Virginia, 2025

High Wind in Virginia, March 6, 2025

March 6, 2025 · NWS RNK · 3 events in 3 counties and zones

After a strong cold front exited the Mid Atlantic on March 6, northwest winds increased and became gusty. These high winds blew down multiple trees that knocked down power lines.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

After a strong cold front exited the Mid Atlantic on March 6, northwest winds increased and became gusty. These high winds blew down multiple trees that knocked down power lines. The highest gust recorded was 60 mph in Floyd County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 6, 6:39 AM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 6, 6:39 AM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
639 AM EST Thu Mar 6 2025

.SYNOPSIS...
Low pressure over southeast Canada departs northeast today
while high pressure tracks across the southeast United States.
Low pressure moves from the central United States to the Mid
Atlantic region Saturday bringing the next chance of rain to the
region. Dry weather is expected by Monday with temperatures
around normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 AM EST Thursday...

Key messages:

     - New High Wind Warning along the southern Blue Ridge today

     - Rest of the Wind Advisory remains in effect through
       tonight

Water vapor satellite images showed the upper low over the Ohio
Valley early this morning. The upper low and associated cold
pool aloft, along with the long wave trough will cross the
eastern United States today and be off the coast by evening.

Still have moderate cold air advection ongoing this morning. This
evening through Friday morning 850MB temperatures will be in
the -4 to -8 range. 3KM NAM as well as the NBM 4.2 was
indicating a northwest low level jet in the 50 to 70 kt range
periodically throughout the day. Bufkit forecast soundings at
Boone from the 3KM NAM and HRRR had average momentum transfer
of 55 to 60 mph. VDOT sensors along I-77 on the downwind side
of the Blue Ridge recorded a wind gust of 53 mph. So have
upgraded to a High Wind Warning along the southern Blue Ridge
through the end of the day.

Starting the day with plenty of low level moisture and upslope
lift. The layer of moisture gradually thins and by this
afternoon snow showers will end and the clouds will erode.

Stayed close to NBM guidance for highs today but on the cooler
side of guidance for lows tonight. Once the stratocumulus clear
out late this afternoon and early this evening, there will be
break before high clouds move back in after midnight.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 300 AM EST Thursday...

 Key Messages:

1. Low pressure will bring rain and ridgetop snow showers late
Friday night into Saturday afternoon.

2. Uncertainty remains as to how far north precipitation will
advance across the Mid-Atlantic on Sunday.

Winds will shift more southwesterly on Friday ahead of a low
pressure system rapidly approaching from the central Plains, making
for afternoon temperatures that are near-normal for early March
under partly cloudy skies.

A warm front lifting across the Tennessee Valley Friday night will
bring mainly rain across the mountains through late in the morning
Saturday. A cold front will arrive by early afternoon with cooler
air that begins to change rain over to upslope snow showers across
the higher ridges, particularly across western Greenbrier County.
Crossing the mountains, precipitation will diminish in the downslope
windflow as winds shift northwesterly, however believe enough upper
level energy will be present to allow shower activity to hold
together east of the Blue Ridge, bringing brief periods of rain to
the Piedmont that will exit to the east by mid-afternoon.

For late Saturday night into Sunday, will be keeping an eye on
another wave of low pressure passing east along the Gulf coast that
will radiate moisture northward across the Carolinas and perhaps the
lower Mid-Atlantic. Uncertainty remains as to how far north the
moisture will advance, and can see patchy/on-and-off rounds of light
precipitation advancing as far north as Highway 460, while the
steadier and more abundant precipitation remains south of the
Virginia/North Carolina border. During early Sunday morning,
precipitation is more likely to fall as a light snow across the
mountains before changing to rain during late morning. Minimal to no
snowfall accumulations are expected at this time. East of the Blue
Ridge, temperatures will be warm enough to let precipitation fall as
rain. The system will exit to the east Sunday evening, with dry
conditions returning for Sunday night.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 300 AM EST Thursday...

Key Messages:

1. Dry conditions expected under mostly clear skies.

2. Warming trend through the period.

High pressure will pass east along the Gulf coast on Monday, making
for dry weather that will persist through the first half of the next
workweek. As the high slides off the Atlantic coast on Tuesday,
southwesterly windflow will become established across the Mid-
Atlantic region, making for a significant warmup. Afternoon
temperatures on Tuesday and Wednesday will warm 10 to 15 degrees
above normal.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 635 AM EST Thursday...

VFR clouds were over the piedmont and MVFR to IFR in the
foothills and piedmont. Still have moderate cold air advection
ongoing this morning. This evening through Friday morning
850MB temperatures will be in the -4 to -8 range. 3KM NAM as
well as the NBM 4.2 was indicating a northwest low level jet in
the 50 to 70 kt range periodically throughout the day. Bufkit
forecast soundings at Boone from the 3KM NAM and HRRR had
average momentum transfer of 55 to 60 mph.

The wind was from the west at 15 to 30 kts with gusts up to 40
kts. This strong upslope will result in snow showers on the
western slopes of the central Appalachians through much of the
day. The layer of moisture gradually thins and by this
afternoon snow showers will end, then the remaining low clouds
will erode this evening.

Average confidence for wind, ceiling, and visibility.

.EXTENDED AVIATION OUTLOOK...

High pressure should provide VFR flight conditions on Friday.

Another low pressure system expected to bring rain and sub-VFR
flight conditions to the mountains Friday night and Saturday.

High pressure should provide VFR flight conditions on Monday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...High Wind Warning until 7 PM EST this evening for VAZ015>017.
     Wind Advisory until 4 AM EST Friday for VAZ007-009>014-018>020-
     022>024-032>035.
NC...High Wind Warning until 7 PM EST this evening for NCZ001-002-
     018.
     Wind Advisory until 4 AM EST Friday for NCZ003-019.
WV...Wind Advisory until 4 AM EST Friday for WVZ042>044-507-508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...NF
LONG TERM...NF
AVIATION...AMS/BMG
Hazardous weather outlook, Mar 6, 3:53 AM EST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
353 AM EST Thu Mar 6 2025

NCZ001-002-018-VAZ015>017-070900-
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
353 AM EST Thu Mar 6 2025

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003-019-VAZ007-009>014-018>020-022>024-032>035-WVZ042>044-507-508-
070900-
Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
353 AM EST Thu Mar 6 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST FRIDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-070900-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
353 AM EST Thu Mar 6 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 6, 8:45 AM EST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
845 AM EST Thu Mar 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     Tstm Wnd Dmg     4 E Alleghany           37.75N 80.17W
03/05/2025                   Alleghany          VA   911 Call Center

            Tree down on powerlines on Dunlap Creek
            Road.

&&

SHH
Local storm report, Mar 6, 8:49 AM EST, 57 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Blacksburg VA
849 AM EST Thu Mar 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Flood            Boone                   36.21N 81.67W
03/05/2025                   Watauga            NC   Law Enforcement

            A road was closed by police due to flooding.

0723 AM     Tstm Wnd Dmg     1 SSW Cricket           36.15N 81.20W
03/05/2025                   Wilkes             NC   Public

            Thunderstorm winds ripped off an awning at a
            Starbucks. Relayed by media.

0407 PM     Tstm Wnd Dmg     4 E Alleghany           37.75N 80.17W
03/05/2025                   Alleghany          VA   911 Call Center

            Tree down on powerlines on Dunlap Creek
            Road.

0907 AM     Tstm Wnd Dmg     3 WNW Wentworth         36.41N 79.82W
03/05/2025                   Rockingham         NC   911 Call Center

            At least one tree blown down by thunderstorm
            winds near the intersection of Settle Bridge
            Road and Eagle Ralls Road.

0910 AM     Tstm Wnd Dmg     3 S Bethany             36.27N 79.84W
03/05/2025                   Rockingham         NC   911 Call Center

            At least one tree blown down by thunderstorm
            winds near the intersection of U.S. Highway
            158 and Witty Road.

0925 AM     Tstm Wnd Dmg     1 NW Reidsville         36.36N 79.68W
03/05/2025                   Rockingham         NC   911 Call Center

            At least one tree blown down by thunderstorm
            winds on W. Harrison Street.

0839 AM     Tstm Wnd Dmg     Meadows                 36.37N 80.18W
03/05/2025                   Stokes             NC   Emergency Mngr

            Roof off of a barn, and a metal car port was
            blown in the road off of Dodge town road in
            Walnut Cove.

0800 AM     Tstm Wnd Dmg     Flat Rock               36.50N 80.59W
03/05/2025                   Surry              NC   911 Call Center

            Power lines down.

0803 AM     Tstm Wnd Dmg     Flat Rock               36.51N 80.58W
03/05/2025                   Surry              NC   911 Call Center

            Power line down and smoking. Time estimated
            from radar.

0810 AM     Tstm Wnd Dmg     2 S Level Cross         36.32N 80.63W
03/05/2025                   Surry              NC   911 Call Center

            A large tree was reported blown down along
            Hattie Lane.

0815 AM     Tstm Wnd Dmg     3 ENE Flat Rock         36.53N 80.53W
03/05/2025                   Surry              NC   911 Call Center

            A large tree was reported blown down along
            the 2700 block of Pine Street.

0823 AM     Tstm Wnd Dmg     2 N Pilot Mountain      36.41N 80.47W
03/05/2025                   Surry              NC   911 Call Center

            A large tree was reported blown down across
            Old Westfield Road, blocking both lanes of
            traffic.

0724 AM     Tstm Wnd Dmg     1 SE Moravian Falls     36.09N 81.18W
03/05/2025                   Wilkes             NC   Law Enforcement

            Corrects previous tstm wnd dmg report from 1
            SE Moravian Falls with accurate time. Tree
            fallen over S NC Highway 16 near Central
            Wilkes Middle School.

0724 AM     Tstm Wnd Dmg     2 SSE Moravian Falls    36.07N 81.17W
03/05/2025                   Wilkes             NC   Law Enforcement

            Corrects previous tstm wnd dmg report from 2
            SSE Moravian Falls with accurate time. Tree
            fallen over road on W Meadows Road about 1/2
            mile east of NC Highway 16 S.

0729 AM     Tstm Wnd Dmg     1 SE North Wilkesboro   36.16N 81.12W
03/05/2025                   Wilkes             NC   Emergency Mngr

            Tree fell on a house on Robinson Road in
            North Wilkesboro North Carolina.

0738 AM     Tstm Wnd Dmg     4 E North Wilkesboro    36.16N 81.07W
03/05/2025                   Wilkes             NC   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off near intersection of
            Clark Rd and Fishing Creek Rd.

0743 AM     Tstm Wnd Dmg     1 W State Road          36.32N 80.89W
03/05/2025                   Wilkes             NC   Emergency Mngr

            Tree down on West Forest Drive in Pleasant
            Ridge in Wilkes County North Carolina.

0229 AM     Non-Tstm Wnd Dmg 2 ENE Galax City        36.68N 80.88W
03/05/2025                   Carroll            VA   Public

            A portion of a roof was blown off a house on
            Bryn Mawr Drive. Time estimated from a
            nearby personal weather station that
            measured a 51 MPH wind gust.

0857 AM     Non-Tstm Wnd Gst 1 E Galax City          36.67N 80.91W
03/05/2025  M44 MPH          City of Galax      VA   Public

            Reported by Trained Spotter.

1011 AM     Tstm Wnd Dmg     2 NE Lynchburg Airport  37.35N 79.18W
03/05/2025                   City of Lynchburg  VA   Broadcast Media

            Thunderstorm winds blew down part of a tree
            and a power pole which knocked out a
            transformer at Liberty University. Report
            from WSET-TV.

0913 AM     Tstm Wnd Dmg     1 W Wirtz               37.08N 79.93W
03/05/2025                   Franklin           VA   911 Call Center

            Trees and power lines down.

1100 AM     Tstm Wnd Dmg     3 WSW Scottsburg        36.75N 78.84W
03/05/2025                   Halifax            VA   Public

            Tree down and blocking road near the
            intersection of James D Hagood Hwy and N
            Terrys Bridge Rd.

0900 AM     Tstm Wnd Dmg     1 WNW Bassett           36.77N 80.00W
03/05/2025                   Henry              VA   911 Call Center

            Tree down on Trenthill Drive near Bassett.

0910 AM     Tstm Wnd Dmg     1 S Oak Level           36.81N 79.92W
03/05/2025                   Henry              VA   911 Call Center

            Tree down across Rockwood Park Drive.

0910 AM     Tstm Wnd Dmg     1 S Ridgeway            36.57N 79.87W
03/05/2025                   Henry              VA   911 Call Center

            Report of a pine tree that fell on a power
            line off of Marhill Drive in Henry county
            Virginia.

0915 AM     Tstm Wnd Dmg     2 NE Ridgeway           36.60N 79.84W
03/05/2025                   Henry              VA   911 Call Center

            A tree was observed blown down onto
            Brickhorn Drive, taking power lines down
            with it.

0915 AM     Tstm Wnd Dmg     2 ESE Ridgeway          36.58N 79.83W
03/05/2025                   Henry              VA   911 Call Center

            A tree was observed blown down near the
            intersection of Flanigan Branch Road and Old
            Leaksville Road.

0920 AM     Tstm Wnd Dmg     4 ENE Ridgeway          36.60N 79.80W
03/05/2025                   Henry              VA   911 Call Center

            Tree blocking Mitchell Road.

0839 AM     Tstm Wnd Dmg     2 E Meadows of Dan      36.74N 80.38W
03/05/2025                   Patrick            VA   Emergency Mngr

            Tree down on phone line near the
            intersection of Jeb Stuart Hwy and Dan River
            Rd.

0925 AM     Tstm Wnd Dmg     4 WSW Westover Hills    36.58N 79.52W
03/05/2025                   Pittsylvania       VA   911 Call Center

            A tree was observed blown down onto Vandola
            Church Road, partially blocking traffic.

0944 AM     Tstm Wnd Dmg     2 NW Blairs             36.71N 79.41W
03/05/2025                   Pittsylvania       VA   Public

            Report from mPING: Trees uprooted or
            snapped; Roof blown off near the
            intersection of R & L Smith Dr and Hunting
            Hills Rd.

0956 AM     Tstm Wnd Dmg     4 E Ringgold            36.59N 79.22W
03/05/2025                   Pittsylvania       VA   911 Call Center

            Tree down across the road.

0959 AM     Tstm Wnd Dmg     4 N Keeling             36.78N 79.31W
03/05/2025                   Pittsylvania       VA   Public

            Report from mPING: Trees uprooted or
            snapped; Roof blown off near the
            intersection of Coxs Store Rd and Spring
            Garden Rd.

0644 AM     Non-Tstm Wnd Dmg 1 E Lewisburg           37.80N 80.43W
03/05/2025                   Greenbrier         WV   911 Call Center

            Tree and power line down partially blocking
            Dwyer Lane.

&&
Local storm report, Mar 6, 8:53 AM EST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
853 AM EST Thu Mar 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     Tstm Wnd Dmg     2 W Woolwine            36.78N 80.32W
03/05/2025                   Patrick            VA   Emergency Mngr

            A swath of small trees were snapped near
            Belcher Mountain Road.

&&

PJH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Floyd

When
March 6, 9:46 AM EST
Where
Floyd forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

A weather station one mile east southeast of Check measured a gust of 60 mph.

High Wind, Carroll

When
March 6, 11:44 AM EST
Where
Carroll forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

A weather station three miles east of Byllesby measured a gust of 59 mph.

High Wind, Roanoke

When
March 6, 3:30 PM EST to 4:48 PM EST
Where
Roanoke forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

High winds blew down multiple trees that fell on to power lines near the intersection of Strother Road and Creston Avenue and also near the intersection of Franklin Road and Avenham Avenue.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230837, 1230838, 1230836.